It has been clearly established that lipid-lowering treatments [such as 3-hydroxyl-3-methylglutamyl coenzyme A reductase inhibitors ('statins') or fibrates] can reduce cardiovascular events, and with one of the statins even total mortality, in high-risk populations. Intervention studies have not included the very old, but it is generally assumed that this patient group would benefit from these treatments to an extent similar to younger patients. Worries about the associations seen in observational studies between low cholesterol levels and cancer, cerebral haemorrhage or mood and behaviour change have been largely overcome by findings from the latest large drug intervention trials, which do not show any increase in these conditions with statin or fibrate treatments. The common adverse effects associated with these drugs are relatively mild and often transient in nature. Potentially more serious adverse effects, which are more clearly related to drug treatment and are probably dose-dependent, include elevations in hepatic transaminase levels and myopathy; however, these effects are uncommon and generally resolve rapidly when treatment is stopped. The risk of myopathy with fibrate treatment is increased in patients with renal impairment, and the risk of myopathy with statin treatment increases with coadministration of drugs that inhibit statin metabolism or transport. Other adverse effects are related to specific drugs, for example, clofibrate is associated with an increased risk of gallstones. Studies in elderly patients have not shown an increased risk of adverse effects with lipid-lowering drugs compared with younger patients, but in clinical practice there may be some increased risk, particularly with regards to drug interactions. Therefore, lipid-lowering drugs should be administered with extra caution to elderly patients.
|Number of pages||19|
|Journal||Drugs and Aging|
|Publication status||Published - 2001|
ASJC Scopus subject areas
- Geriatrics and Gerontology